The New York Times reported that veterinarians around the US are reporting that pets are showing signs of extra estrogen exposure. Signs include those seen during estrus in females - swollen genitals, vulvar discharge, and hair loss and enlaraged breast tissue in male animals.
How is this happening? Turns out, the main source of exposure are topical estrogen patches or lotions, gels and creams used to combat the effects of menopause in women.
This story is very similar to the case report of Joey the Balding Dog by guest author Richard Young DVM, DABVP, CCRT. A completely healthy dog was losing his hair for no reason. Until Dr. Young referred Joey to a veterinary dermatologist. Mystery solved.
As these hormonal products become more common in the household, caution is advised for this type of secondary exposure - for both pets and children.
Any skin contact with these estrogen products will be absorbed by the pet or child just as they are for the person using them. Pets are also prone to "tasting" medications or giving kisses to their humans, creating more potential for toxic exposure.
- Well-Intentioned Pet Owners Unknowingly Poisoning their Pets
- Has your pet ever had a bad reaction to a medication or topical treatment?
Photo: Joey the Bald Dog by Richard Young DVM, DABVP, CCRT